IJDVL Home  
 

LETTER TO EDITOR
  
Year : 1995  |  Volume : 61  |  Issue : 3  |  Page : 183-184

Perilymphatic Iatrogenic depigmentation

P Gurvinder Thami, RC Sharma 
 

Correspondence Address:
P Gurvinder Thami





How to cite this article:
Thami P G, Sharma R C. Perilymphatic Iatrogenic depigmentation.Indian J Dermatol Venereol Leprol 1995;61:183-184


How to cite this URL:
Thami P G, Sharma R C. Perilymphatic Iatrogenic depigmentation. Indian J Dermatol Venereol Leprol [serial online] 1995 [cited 2019 Dec 12 ];61:183-184
Available from: http://www.ijdvl.com/text.asp?1995/61/3/183/4202


Full Text

 To the Editor,



Intralesional corticosteroid therapy is one of the most commonly employed modalities in dermatological practice. Hypopigmentation, depigmentation, atrophy and development of striae are commonly seen with the indiscriminate use of topical steroids.[1] Usually limited to the site of application, these adverse effects are occasionally known to occur at distant sites along veins or lymphatic vessels.[2][3][4]

An 18-year-old male presented with a depigmented lesion over the left upper limb of 3 months duration. He had a tendinous ganglion over the dorsum of the left hand which had been injected with triamcinolone acetonide 40 mg/ml alongwith injection hyaluronidase (1500 I.U.) by an orthopedician. The ganglion subsided with a single injection, but after three weeks the skin at the site of the injection developed depigmentation which extended up along the left forearm and the arm in a linear streaky fashion.

On examination, there was a depigmented macule over the dorsum of the left hand, about 2x2 cm in size, with ill-defined margins [Figure:1] and a linear streak of depigmentation, about 5 mm wide, extending from the proximal end of the macule along the dorsal aspect of the forearm passing though the cubital fossa to the axilla. In addition, there was mild atrophy and telangiectasia. There was no vein or cord palpable beneath the line of depigmentation. No satellite lesions were present and skin was free from the underlying structures.

There was no personal or family history of vitiligo. These features suggested a diagnosis of perilymphatic steroid-induced depigmentation. The patient was reassured about the nature of the illness. The lesions showed gradual repigmentation and partially regained the normal texture after two months.

Depigmentation and atrophy following an intralesional corticostroid injection occurring in the periungual area,[2] along veins[3] and lymphatics[4] have been reported previously, the probable mechanism being absorption from the site of injection by venules and lymphatic vessels.[4] The majority of the cases reported so far have been observed with the use of triamcinolone acetonide, probably because of its long acting nature. The present case is peculiar in that the lesion extended up to two feet from the site of injection. The possible additive or synergistic effect of hyaluronidase in breaking the connective tissue barriers and facilitating the absorption into lymphatic vessels appears to be responsible for such a distant distribution.

References

1Yohn JJ, Weston WL. Topical glucocorti-costeroids. Current problems in dermatology 1990;vol.II,2:47-9.
2Bedi TR. Periungual hypopigmentation from intralesional triamcinolone. Ind J Dermatol Venereol Leprol 1977;43:270-71.
3Sharma RC, Sharma NL, Gupta N. Steroid induced perivenous depigmented atrophy of skin. Ind J Dermatol Venerol Leprol 1982;48:362-4.
4Kikuchi I, Horikawa S. Perilymphatic atrophy of skin. Arch Dermatol 1975;111:795-6.

 

Thursday, December 12, 2019
 Site Map | Home | Contact Us | Feedback | Copyright and disclaimer